MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.8 MM QUICK CONNECT DRILL BIT; PRSTHSSKNEEFEMRTIBLNNCNSTRINDCMNTDMTALPLYMR

SMITH & NEPHEW, INC. 4.8 MM QUICK CONNECT DRILL BIT; PRSTHSSKNEEFEMRTIBLNNCNSTRINDCMNTDMTALPLYMR
Model Number OR71563436
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Information (3190)
Date of Event 11/13/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, 4.8 mm drill seemed to ¿catch¿ in the bone when drilling the femur and caused the power tool to almost flip out of the surgeon¿s hand.As a result, the connecting end of the drill bit was severely twisted.No delay.No backup device available.No injury or impact to patient reported.
 
Additional Manufacturer Narrative
Results of investigation: the associated devices, used in treatment, were returned and evaluated.A visual inspection of the returned devices confirmed the stated failure modes.The fixation holes in the anterior cutting guide were damaged and the pin that mates with those holes was fractured.The drill was stuck in the drill guide.The chuck end of the drill was damaged.The quick connect and alignment rod had numerous nicks and scratches.The devices were manufactured in 2006, 2007 and 2008 and show signs of extensive wear / usage.The functional evaluation found the quick connect and alignment rod functioned as intended.The cutting guide would not accept a pin due to damage.The drill was stuck in the drill guide so it could not be evaluated.The medical investigation concluded that this complaint reports that when drilling the femur the 4.8mm drill ¿seemed to catch in the bone¿ and this severely twisted the drill bit causing the drill bit to be stuck in the im drill guide.While using the quick connector on reverse power the quick connect trocar pins ¿snapped¿ in the bone.Per communication, ¿the piece that had been in the bone was successfully retrieved.¿ the procedure was completed with no delay or patient injuries.No further assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The need for corrective action is not indicated.We consider this investigation closed.

Brand Name
4.8 MM QUICK CONNECT DRILL BIT
Common Device Name
PRSTHSSKNEEFEMRTIBLNNCNSTRINDCMNTDMTALPLYMR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9440689
Report Number1020279-2019-04341
Device Sequence Number11437163
Product Code HSX
UDI-Device Identifier03596010573261
UDI-Public03596010573261
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOR71563436
Device Catalogue NumberOR71563436
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2019
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date12/09/2019
Supplement Report FDA Received Date03/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71563409 JOURNEY ALIGNMT ROD LOT: 07EM13521; 71563439 JOURNEY DRILL GUIDE. LOT: 08BM14122